This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
What do I need to know about withdrawal?
Withdrawal is a response to a sudden lack of narcotics in your body. Withdrawal happens when you suddenly decrease or stop taking a narcotic you are dependent on. Dependence means you feel you need the narcotic to function mentally or physically. This happens after you have used the narcotic regularly for a long time. Withdrawal can happen with an illegal narcotic such as heroin, or a prescription narcotic such as oxycodone or fentanyl.
What are the signs and symptoms of withdrawal?
Withdrawal signs and symptoms may start within 6 to 16 hours after you stop using the narcotic. Signs and symptoms usually last 7 to 10 days, but can continue for months.
- Overwhelming craving for the narcotic
- Anxiety, irritability, depression
- Trouble sleeping, or being tired during the day
- Nausea, vomiting, or diarrhea
- Sweating or shaking
- Muscle aches or cramps
- Chills or goosebumps
- Runny nose or watery eyes
How is narcotic withdrawal treated?
You may need to stay in a hospital or drug treatment facility while you go through withdrawal so healthcare providers can help you. This depends on how long you have used the narcotic and how much you have been taking. Your age and general health are also factors. You may need any of the following to treat narcotic withdrawal or manage your symptoms:
- Medicines may be used to decrease symptoms such as nausea, vomiting, anxiety, or muscle tension. You may also need medicines to calm your stomach and prevent vomiting. Your healthcare provider may also recommend an over-the-counter medicine to relieve pain and muscle aches.
- Detoxification is the process of slowly decreasing the dose of narcotic you are dependent on. Another medicine, such as methadone, may help decrease symptoms of withdrawal.
- Psychological counseling and support may be needed if you have narcotic use disorder. This is a condition that makes you crave the narcotic and not be able to stop using it.
What can I do to manage withdrawal?
- Drink more liquids to prevent dehydration. You can become dehydrated if you have diarrhea or are vomiting. Drink liquid throughout the day. You may need to sip it to prevent nausea and vomiting. Your healthcare provider may also recommend a oral rehydration solution (ORS). An ORS has the right amounts of water, salts, and sugar you need to replace body fluids.
- Do not use a narcotic to relieve your symptoms. You may feel like you cannot get through withdrawal without using the narcotic. It can be dangerous to use it during withdrawal. Even if you use a small amount or a different kind of narcotic, you can have serious health problems.
What can I do to prevent withdrawal from a prescription narcotic?
The best way to prevent withdrawal is to prevent tolerance. You may need to take a different kind of pain medicine after a surgery or injury. You can also talk to your healthcare provider about ways to manage pain without medicine. If you do need to take a narcotic medicine, the following can help prevent withdrawal:
- Do not suddenly stop using the narcotic. If you have been using the narcotic for longer than 2 weeks, a sudden stop may cause dangerous side effects. Work with your healthcare provider to decrease your dose slowly.
- Take a prescribed narcotic exactly as directed. Do not take more than the recommended amount. Do not take it more often or for longer than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one. Talk to your doctor or a pharmacist if you have any questions about your medicine. Narcotics often come with a Medication Guide to help you use it safely. Ask your pharmacists for a copy if you do not get one when you fill the prescription.
- Talk to your provider about signs or symptoms of a problem. Tell your provider if you think you are developing narcotic tolerance or dependence. Work with your provider to stop or lower the amount safely.
What do I need to know about narcotic safety?
- Do not take narcotics that belong to someone else. The kind or amount that person takes may not be right for you.
- Do not mix narcotics with other medicines or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with narcotics can lead to a coma.
- Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
- Keep narcotics out of the reach of children. Store narcotics in a locked cabinet or in a location that children cannot get to.
- Follow instructions for what to do with prescription narcotics you do not use. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else takes it.
Call your local emergency number (911 in the US), or have someone else call if:
- You have a seizure.
- You cannot be woken.
When should I call my doctor?
- You have a fast heartbeat.
- You have nausea and are vomiting, or you cannot stop vomiting.
- You have the following signs and symptoms of dehydration:
- Dry eyes or mouth
- Increased thirst
- Dark yellow urine, or urinating little or not at all
- Headache, dizziness, or confusion
- Irregular or fast breathing, fast or pounding heartbeat
- You have questions or concerns about your condition or care.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your healthcare providers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
Learn more about Narcotic Withdrawal
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.